Texas, 2024

Flash Flooding and Hail in Texas, November 4 to 5, 2024

November 4 to 5, 2024 · NWS EWX · 7 events in 3 counties and zones

A cold front moved into a very warm, moist airmass and generated thunderstorms. Temperatures in the warm sector were near record highs when the front moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a very warm, moist airmass and generated thunderstorms. Temperatures in the warm sector were near record highs when the front moved through. Some of the storms produced large hail and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 4, 6:03 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 4, 6:03 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
603 PM CST Mon Nov 4 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 1244 PM CST Mon Nov 4 2024

...A Line of Isolated to Scattered Strong to Severe Thunderstorms
Expected this Evening for Locations near and East of the I-35
Corridor...

A breezy, warm, and moist southerly flow has continued into the early
afternoon across a majority of  the region but winds decrease going
towards the west where a dryline is now entering portions of the
Southern Edwards Plateau. Skies remain mostly cloudy east of I-35
with a few remaining embedded showers, but these will become less
common through early to mid-afternoon. Out west, in the Hill
Country, clouds are breaking ahead of the dryline and this has led
to some vertical growth recently for showers across that area. This
activity moving into Burnet and western Travis/Williamson counties
will be where a pre-frontal storm or two could establish before
activity quickly moves north into the FWD CWA.

The main thunderstorm risk arrives this evening as a cold front
overtakes the eastward advancing dryline. The short term guidance
has become more consistent on showing a broken line of thunderstorms
unzippering in the vicinity or just west of the I-35 Corridor north
of San Marcos this evening. With moderate instability (MLCAPE into
the 1500 to 2500 J/kg range) along with increasing bulk shear will
allow for storms to trend strong to isolated severe levels. Primary
hazards would be strong damaging winds followed by large hail but
adequate low-level shear and directional turning of the winds exist
for a low end tornado threat as well. Activity will progress
eastward later tonight into the coastal plains. The SPC has expanded
the level 2 of 5 risk of severe weather on the latest Day 1
Convective outlook more southeastward to include San Marcos,
Gonzalez, and La Grange. The level 1 of 5 risk otherwise remains
very similar to the previous outlook. In addition to the severe
weather risk, intense rainfall rates and initial slow storm movement
could lead to storms quickly producing 2+ inches in a short period
of time and the threat of isolated flash flooding across the region.

Thunderstorm intensity likely wanes beyond midnight to 2 am across
our central and eastern zones but short term guidance still
continues to suggest some elevated post-frontal showers filling in
across the region. This activity should gradually shift eastward
with time as well but it may take until the mid to late Tuesday
morning timeframe to shift out of our CWA to the east. Skies will
otherwise clear out from northwest to southeast into and during
Tuesday afternoon.

The post-frontal north to northwesterly flow ushers in a drier and
slightly cooler airmass across the region through Tuesday and into
Tuesday night. Daytime highs on Tuesday will generally run within
the 70s while the overnight lows for late Tuesday night into early
Wednesday morning drop into the low to mid 40s within the coolest
valleys to the upper 40s and low 50s elsewhere.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 1244 PM CST Mon Nov 4 2024

Our more active weather pattern is expected to continue through the
long term period of the forecast. On Wednesday, southwest flow at the
500mb level will continue ahead of the next approaching upper level
low diving southeast out of the Rockies for late week. This will be
our next rainmaker. Surface flow out of the south will increase once
again ahead of this upper-level disturbance, and upper level support
should be sufficient to support a low to medium chance for showers
and thunderstorms Thursday and again on Friday. Medium range guidance
keeps us in southwest flow until Saturday when the upper low
mentioned above finally moves northeast and lifts out of north Texas.
That should set the stage for a rather nice weekend with highs in the
70s and mornings in the 50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 548 PM CST Mon Nov 4 2024

Radar trends look to be in line with the latest HRRR runs in taking
through a near continuous squall line through the metro cities
between 03Z and 07Z. AUS will likely see the first wind shift from
the gust front, as early as 03Z. At SAT, feeder cells east of the
developing line could potentially create some shifty winds before the
main line draws near by 04Z. SSF should see the latest TEMPO group to
end around 07Z. Some hail and wind gusts to near 40 knots are
possible with the stronger activity more probable over Central TX
around AUS. Meanwhile, the frontal shift has already reached DRT, and
only a few low impact showers are forecast for late tonight.
Similarly the conditions should improve quickly along I-35 after
midnight and a few residual showers could occur through 12Z. Post
frontal winds are shown in all the MOS guidances to be higher in the
several hours behind the front, with not much of a mixing boost for
gusts expected after daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  73  52  79 /  80  20   0   0
Austin Bergstrom Intl Airport  60  74  47  78 /  80  20   0   0
New Braunfels Muni Airport     61  76  51  81 /  80  20   0   0
Burnet Muni Airport            57  71  49  77 /  40  10   0   0
Del Rio Intl Airport           58  75  50  83 /  20  10   0   0
Georgetown Muni Airport        58  71  48  76 /  80  20   0   0
Hondo Muni Airport             60  78  48  81 /  40  20   0   0
San Marcos Muni Airport        59  74  48  79 /  80  20   0   0
La Grange - Fayette Regional   62  72  50  78 /  90  30   0   0
San Antonio Intl Airport       62  77  53  79 /  80  20   0   0
Stinson Muni Airport           63  77  52  81 /  70  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...Brady
Long-Term...MMM
Aviation...18
Hazardous weather outlook, Nov 4, 3:31 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
331 PM CST Mon Nov 4 2024

TXZ171>173-183>194-202>209-217>225-228-052145-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
331 PM CST Mon Nov 4 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A line of strong to isolated severe storms will develop from this
evening through late tonight. Thunderstorms will develop along a
front just to the west of or near the I-35 corridor and move east
towards the overnight with damaging wind and large hail the main
threats. A low end threat for a tornado exists as well. Heavy
rain and isolated flooding could also occur as a result of
initial intense rainfall rates and slow forward moving storm
motions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 4, 6:40 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
640 PM CST Mon Nov 4 2024

TXZ189-190-050130-
Blanco TX-Kendall TX-
640 PM CST Mon Nov 4 2024

...A strong thunderstorm will impact portions of southwestern Blanco
and northeastern Kendall Counties through 730 PM CST...

At 640 PM CST, Doppler radar was tracking a strong thunderstorm over
Kendalia, or 10 miles southwest of Blanco, moving north at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Blanco, Rocky Creek, Flugrath, Kendalia, Hye, Twin Sisters, and LBJ
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 9831 2992 9843 2990 9846 2993 9865
      3014 9863 3014 9859 3029 9859
TIME...MOT...LOC 0040Z 191DEG 23KT 2999 9853

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN
Special weather statement, Nov 4, 7:26 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CST Mon Nov 4 2024

TXZ204-219-050200-
Frio TX-Medina TX-
726 PM CST Mon Nov 4 2024

...A strong thunderstorm will impact portions of southwestern Medina
and northwestern Frio Counties through 800 PM CST...

At 726 PM CST, Doppler radar was tracking a strong thunderstorm near
Frio Town, or 19 miles northwest of Pearsall, moving northeast at 25
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frio Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2905 9941 2914 9941 2932 9936 2923 9907
      2899 9926
TIME...MOT...LOC 0126Z 203DEG 22KT 2909 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RUNYEN
Special weather statement, Nov 4, 7:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CST Mon Nov 4 2024

TXZ186-187-189-050200-
Kerr TX-Bandera TX-Kendall TX-
734 PM CST Mon Nov 4 2024

...A strong thunderstorm will impact portions of eastern Bandera,
southeastern Kerr and southwestern Kendall Counties through 800 PM
CST...

At 733 PM CST, Doppler radar was tracking a strong thunderstorm over
Bandera, moving northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Boerne, Bandera, Pipe Creek, Bandera Falls, Kronkosky State Natural
Area, Lakehills, and Lake Medina Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2982 9872 2961 9898 2962 9898 2962 9908
      2969 9918 2999 9897
TIME...MOT...LOC 0133Z 218DEG 21KT 2970 9905

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 hail. Local standard time, as filed.

Hail, Blanco

When
November 4, 7:35 PM CST
Where
Blanco County, 2.16 mi NNW of Twin Sisters
Measured
2 in hail
Reported by
Public
Coordinates
30.030, -98.410

A thunderstorm produced two inch diameter hail north of Twin Sisters.

Flash Flood, Medina

When
November 4, 9:20 PM CST to November 5, 1:00 AM CST
Where
Medina County, 7.51 mi NE of Mico to 7.89 mi NNE of Mico
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.620, -98.860

Thunderstorms produced heavy rain that led to flash flooding. Medina County 911 Dispatch received a call from an individual who was trapped in their vehicle that had been swept off Park Road 37 in high water at Mescal Creek. On the afternoon of the 5th, the vehicle was located about one mile downstream and the body of the driver 3-4 miles downstream just south of the Park Rd 37/FM 1283 intersection in Bandera County. The driver was a 20 year old male.

Flash Flood, Bexar

When
November 4, 9:39 PM CST to November 5, 1:00 AM CST
Where
Bexar County, 0.69 mi N of San Geronimo to 0.58 mi NNW of San Geronimo
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.630, -98.800

Thunderstorms produced heavy rain that led to flash flooding closing Haby Ln. and Bandera Rd. along San Geronimo Creek.

Flash Flood, Blanco

When
November 4, 9:45 PM CST to November 5, 12:30 AM CST
Where
Blanco County, 0.91 mi NW of Twin Sisters to 0.73 mi WNW of Twin Sisters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.010, -98.410

Thunderstorms produced an estimated two to five inches of rain in three hours. This rain caused flash flooding closing Little Blanco Rd. near Twin Sisters.

Flash Flood, Bexar

When
November 4, 10:15 PM CST to November 5, 12:30 AM CST
Where
Bexar County, 7.99 mi ENE of Leon Spgs to 7.69 mi ENE of Leon Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.720, -98.510

Thunderstorms produced heavy rain that led to flash flooding. There was a high water rescue of a vehicle stranded on Blanco Rd. at Meusebach Creek near Camp Bullis.

Flash Flood, Bexar

When
November 4, 10:23 PM CST to November 5, 12:30 AM CST
Where
Bexar County, 2.83 mi NNE of Leon Vly to 1.97 mi SE of Grey Forest
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.510, -98.620

Thunderstorms produced heavy rain that led to flash flooding closing roads in northwestern San Antonio.

Flash Flood, Bexar

When
November 4, 10:30 PM CST to November 5, 12:30 AM CST
Where
Bexar County, 0.94 mi ENE of Fratt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.525, -98.555

Thunderstorms produced heavy rain. San Antonio Fire Department rescued a person from a flooded drainage ditch near Tioga Dr. and I-10 in northwestern San Antonio.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Medina2024-11-0420MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221564, 1221577, 1223998, 1224001, 1224002, 1224005, 1224006.